Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
March 8, 2009

A1c (Glycohemoglobin, HgbA1c), Aches and Pains

advertisement
Question from Indianapolis, Indiana, USA:

My 50-year-old husband has been a type 1 diabetic since he was 23. He has been on an insulin pump for approximately eight years. He is having trouble getting his A1c to stay down. His A1c has run from 7.2 to 8.5 the past few years; it varies within that range at his quarterly appointments. He does not need to gain weight. He has been 6 feet, 200 pounds for approximately 10 years. His endocrinologist suggested trying Glucerna as a meal substitute once or twice a day to see if his A1c improves. Well, for the first time in his life he has extreme stomach gas and constipation. Is is caused by the Glucerna? We searched the Internet and some say Glucerna is used for lowering weight and controlling constipation, then the other sites say Glucerna is for putting on weight and will cause constipation. I would love a straight answer.

Answer:

From: DTeam Staff

One of the problems with providing you a straight answer is whether his gut works well. People with type 1 diabetes can have slowing of gastric emptying or alterations in the movement of food through the gut. Let’s say his gut is fine and it is exposure to the Glucerna is all that has changed. If that were the case, I would suggest trying another agent to be used as a meal substitute. Other products such as Carnation Instant Breakfast have been used. The Glucerna is specifically designed to decrease the release of glucose into the system and uses some artificial sweetening. It also has some fiber that may be metabolized by the gut and cause gas. The response your husband had could be to the type of sweetener or the carbohydrate load that may have caused the diarrhea. Glucerna is used as a weight control agent when it is used in a meal replacement strategy where other foods are not consumed. You also might try using it with Gas-X or some other anti-gas agent to see if the symptoms become less of a problem. Trying another meal replacement that he tolerates better may help more.

JTL